Fatigue is not a common side effect of antibiotics. However, tiredness may be a symptom of the infection you are treating, or it may be related to one of the potential, but rare, side effects of the antibiotic.

If you’re taking prescription antibiotics, you may feel tired and fatigued.

This may be a symptom of the infection being treated by the antibiotics, or it may be a serious, but rare, side effect of the antibiotic.

Learn more about how antibiotics may affect your body, and what you can do to counteract these effects.

Response to antibiotics — or any medication — varies by individual. Side effects, such as fatigue, aren’t uniform or universal.

Although it’s rare, some of the antibiotics that may have a side effect of tiredness or weakness include:

Discuss the potential for fatigue with your doctor when they prescribe you antibiotics.

You can also discuss this with your pharmacist, and review the safety and prescribing information to see if unusual tiredness or weakness is listed as a possible side effect.

If you start any new medication that makes you drowsy, consider:

  • discussing alternative medications or dosages with your doctor
  • avoiding activities like driving that require you to be alert, until you fully understand how the medication affects you
  • avoiding over-the-counter medications that list drowsiness as a side effect
  • avoiding alcohol and other substances that can make you tired
  • keeping healthy sleep habits and making sure you get a full night’s rest

If the fatigue doesn’t get better, or if it gets worse, within a few days of starting an antibiotic, call your doctor.

Your doctor may want you to come in for a follow-up to make sure the antibiotic is appropriate for you or to determine if you’re experiencing one of the more serious side effects.

All medications, including antibiotics, can have side effects.

If your doctor is prescribing antibiotics to treat a bacterial infection, talk with them about the specific antibiotic and its potential side effects, including:

It’s also important that the doctor prescribing your antibiotics knows what other medications you’re currently taking to avoid potential drug interactions. Some antibiotics may interact with certain types of:

Other medications and treatments that may cause fatigue include:

While antibiotics are critical in treating bacterial infections, some people may have rare, but serious, side effects, such as unusual tiredness or weakness.

Talk to your doctor if you’re concerned that your antibiotic prescription is causing you a level of fatigue that is:

  • keeping you from participating in daytime activities
  • negatively affecting your performance at work
  • affecting your ability to drive safely

Within a few days of starting the prescribed antibiotic, if the fatigue hasn’t gotten better or has worsened, call your doctor. They may want you to come in to determine if your fatigue is a symptom of the infection being treated by the antibiotics or an uncommon side effect of the antibiotic.

It’s important to only take antibiotics when they’re needed. Not following the label instructions exactly can cause more harm than good.